T3, T4 and HRT


I was wondering if anyone knows if you can take oral HRT at the same time as thyroid meds (levo and T3). I can't find anything that says one way or the other. I take so many flipping pills that need four hours between doses four times a day, that I'm running out of hours, unless I stay up til 1am. I've only been on it 3 days so if it's wrong to take it together I wouldn't notice any side effects yet.

My other question is not thyroid related, but because thyroid problems often kick off at a certain age, I'm hoping this question can link in if that's ok? I have allergies to plasters and even the hypoallergenic dressings that are used in hospital, you know the see through ones that go over a surgical wound or hold a cannula in place? My skin blisters and I end up, (particularly after surgery because I have rubbish veins so usually need a new cannula site every two hours), looking like I've been flayed alive. My endo that started me on HRT and recommended the patch as the best method of delivery. I take PPIs because I have to take twice daily anti-inflammatories for another illness so I need the protection for my stomach, as it's a chronic illness, so involves daily long term use of Naproxen. I leave four hours either side for thyroid meds and have left the same gap for oral HRT, but know that PPIs can affect the absorption of other medications. I have a lot going on, so it's difficult to get the timings right, but I'm very nervous about using the patch that is changed every two weeks because of the adhesive problem.

Is there anyone out there who has silly skin like mine and have had problems with the patch adhesive, or even better someone who has silly skin like mine and has found the patch tolerable.

Sorry for the long post, I have a lot going on, and I know people will say I shouldn't take a PPI, which is why I've explained why I have to :(




14 Replies

  • I hope this link will help as it the same question was asked:-


  • Thanks Shaws, I'm still unsure about the timings of taking orally and the glue. It would be great if anyone knows about that part as I'd rather not have to take it orally. I'll email endos secretary about whether to take at the same time or apart. If it's apart, I'm going to have to set an alarm for 1am! What a nightmare!


  • Yes, some people have to take PPIs if they're taking meds which can irritate stomach even more.

    This is an excerpt re patches/irritation:

    This is where samples from the doctor's office are helpful. You should be able to get the same dose, and they are equivalent across patches, so that isn't something you'll need to worry about to begin with (although transfer differences from the different adhesives may ultimately require a small dose tweak). As a general rule, we read a lot of reports detesting the generic estradiol patch: it's large and thick and stiff and really doesn't seem to adhere well at all, giving it a poor delivery consistency. Otherwise, there are women who have found good success with each brand, so your odds are actually fairly good of finding a good substitute.


    Do you take levo and T3 once daily?

  • T3 twice daily 4 hours either side of the PPI, then iron, B12 and Vit D at night so as not to interfere with second T3 dose. It's so complicated! X

  • You can take T3 once daily if it is more convenient. This is from Dr Lowe who prescribed T3 for his thyroid hormone resistant patients. Whatever he prescribed NDT or T3 all doses were once daily.


    I have always taken my doses once daily, i.e. NDT, T4/T3 or T3 only.

  • Thanks Shaws, I've asked the question of the endo and if I'm right in thinking I'd need a 5th 4 hour alarm, then the T3 will have to be a single dose until I can find a solution


  • I was taking Levothyroxine and HRT at the same time every morning together for years not knowing that HRT massively interferes with thyroid meds and vice versa! I eventually ended up with a TSH of 11.2 very poorly and my oestrogen was undetectable, it seemed that they were cancelling each other out.

    My GP suggested the HRT patch which has been marvellous for me but I'm not sure how you would react to it given your allergy to plasters etc. Mine is a very low dose and the patch itself is tiny. I also wake up at least an hour or two before I'm due to get up to take my Levo just so I can have a nice cuppa when I actually do get up so that the milk doesn't interfere with the absorption of it.

    Hope this helps.

    Just a side note...be careful with Naproxen, my mother in law recently became severely Anemic and needed a blood transfusion due to taking it daily for a couple of years.

  • Thanks for that. The iron thing too, I'm badly anaemic but wasn't when I was on diclofenac which is banned now. My hair fell out like crazy about 2 months ago too.

    As a matter of interest, can you take vitamins at the same time as HRT because if I could unlike with levo etc, I would be able to take it at night, that sort it out!


  • Can't you try a patch on your legs for instance? Maybe the skin there will respond better? My GP didn't want to prescribed HRT when I was suffering from heat waves, etc. and agreed to me having those patches when I had to go abroad. I wouldn't take so many vitamins either but try and eat food that contains the vitamins you want or need. Think that all the chemicals you ingest, go through your liver. You don't want to damage it.

  • I am on bioidentical HRT 2 x a day and T3 only 2 x a day. T3 at about 4-5 am, HRT after breakfast, then T3 about 4 pm and HRT after dinner. No obvious problems and doctor thinks it's OK. I tried creams but they didn't work for me so I have sublingual lozenges.

    I wouldn't take conventional HRT in any form - those poor horses!

  • I know it's a sticky subject, and I'm an animal lover, horses have been my life since I was 5 but now it's to risky because of my joints, I've had 3 surgeries in a year. But, with scientists in the family, and both me and my brother having life saving treatment because of animal testing, I try to rationalise if I'd rather have my 41 year old brother, and father of 3 little boys die to save animals or the other way round - then it's a no contest. Believe me, I've struggled with the ethical side for years, but it's not black and white. People seem to have strong opinions about much of what I take, but they aren't the ones that were forced to give up their vocational career at 37 to become housebound and cared for by their elderly parents. There are grey areas for everyone morally, I'm not wanting to start a debate, but I'd really rather not end up in a wheelchair before I turn 40.

    Thanks for the advice though, I do value that very much.

  • Horse hormones aren't good for people. Get bioidentical HRT, which is not implicated in cancer and heart disease like horse pee and synthetic progesterone.

  • Managed to get through to my endo who said it was fine to take thyroxine and HRT at the same time. Apparently it doesn't matter when you take it or how you take it because it will affect the thyroid no matter how far apart the two are taken or in what form it's taken. Her next move is to test thyroid in 1 months and adjust levels accordingly. Thanks for all your help.


  • I took the pill and my thyroid meds for years at the same time with no problems, the menopause caused a drop and I had to up my meds by 25mcg

You may also like...